New York, 2006

Lightning Strike in New York, June 29, 2006

June 29, 2006 · NWS BUF · 1 event in 1 county or zone

A house was struck by lightning and set ablaze in the town of West Clarksville. The house was destroyed and left unlivable.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A house was struck by lightning and set ablaze in the town of West Clarksville. The house was destroyed and left unlivable. A family of three was left homeless.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 29, 2:30 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 29, 2:30 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
330 PM EDT THU JUN 29 2006

.SYNOPSIS...

SCATTERED STRONG THUNDERSTORMS HAVE ONCE AGAIN FORMED ACROSS THE
REGION THIS AFTERNOON...WITH ONE STORM IN THE ROC AREA PRODUCING
GOLFBALL SIZED HAIL. THERE WILL BE THE CHANCE FOR MORE
THUNDERSTORMS DURING THE NEXT FEW DAYS...BUT THE VAST MAJORITY OF
THE TIME WILL BE RAINFREE.

A BROAD LOOK AT THE NEXT 7 DAYS OR SO INDICATES THAT A LONG WAVE
TROUGH WILL GENERALLY REMAIN IN PLACE OVER THE GREAT LAKES REGION.
THIS SHOULD KEEP TEMPERATURES CLOSE TO SEASONAL NORMALS WITHOUT
ANY OPPRESIVE HEAT OR HUMIDITY THROUGH MUCH OF NEXT WEEK.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

A SHORTWAVE CROSSING SOUTHERN ONTARIO LATE THIS AFTERNOON HAS
HELPED TO SPARK ANOTHER ROUND OF THUNDERSTORMS ACROSS MUCH OF
WESTERN NEW YORK. LIKE YESTERDAY...THE STORMS INITIATED OFF A LAKE
BREEZE BOUNDARY SOUTH OF BUFFALO THEN OUTFLOWS TOOK OVER TO SPREAD
THE ACTIVITY ACROSS THE GENESEE VALLEY AND WESTERN FINGER LAKES.

THE STORMS WILL CONTINUE ACROSS THE REGION DURING THE REMAINDER OF
THE AFTERNOON...SUPPORTED BY AN UNSTABLE AIRMASS WITH CAPES OF
1000-1500 J/KG AND LIS OF -4 TO -6. LAKE SHADOWING OFF BOTH LAKES
WILL GRADUALLY ERODE OVER THE NEXT FEW HOURS...ALLOWING SOME
RESIDUAL WEAKENED CONVECTINO TO LASTLY AFFECT THE IAG FRONTIER AND
EASTERN LAKE ONTARIO REGIONS. SHOULD THERE BE ANY MORE STRONG TO
SEVERE CONVECTION...IT WOULD MOST LIKELY BE ACROSS THE FINGER
LAKES REGION.

MOST...IF NOT ALL OF THE LATE AFTERNOON/EARLY EVENING CONVECTION
WILL DIE OFF AS THE HEATING OF THE DAY IS REMOVED. THIS WILL LEAD
TO A PARTLY CLOUDY OVERNIGHT PERIOD WITH COMFORTABLE TEMPS.

THE DEEP STATIONARY H5 VORTEX OVER SOUTHERN HUDSON BAY WILL THEN
CIRCULATE ANOTHER UPPER LEVEL IMPULSE ACROSS ONTARIO TONIGHT. THIS
IMPULSE WITHIN THE CYCLONIC UPPER LEVEL FLOW WILL THEN SWEEP
ACROSS LAKE ONTARIO AND THE NORTH COUNTRY FRIDAY AND FRIDAY
EVENING. H5 TEMPS WILL DROP TO -18C IN THE PROCESS AND THE
RESULTANT DESTABILIZATION COULD TOUCH OFF MORE -TSRA. THE WESTERN
SOUTHERN TIER WILL BE THE AREA LEAST AFFECTED BY THIS FEATURE.

A WEAK SFC BOUNDARY WILL BE LEFT BEHIND FRIDAY NIGHT...BASICALLY
LYING WEST TO EAST ACROSS THE INTERIOR OF WESTERN NEW YORK.
WITHOUT ANY UPPER LEVEL IMPULSES TO ACTIVATE THIS
BOUNDARY...FRIDAY NIGHT SHOUDL BE MAINLY PROBLEM (RAIN) FREE.

ON SATURDAY...A SHORT WAVE RIDGE WILL CROSS THE REGION. WHILE THE
VAST MAJORITY OF THE REGION WILL EXPERIENCE DRY WEATHER...CANNOT
RULE OUT A BRIEF SHOWER OR THUNDERSTORM. TEMPERATURE-WISE...H8
TEMPS WILL RISE TO THE MID TEENS. THIS SHOULD SUPPORT MAX SFC
TEMPS IN THE LOW TO MID 80S.

WARM ADVECTION SATURDAY NIGHT COULD SUPPORT A BRIEF ROUND OF
-SHRA/TSRA AS A FLAT WAVE WILL CROSS SOUTHERN ONTARIO. ITS
ASSOCIATED COOL FRONT WILL THEN DROP ACROSS THE REGION DURING THE
DAY SUNDAY WITH A CONTINUED CHANCE FOR SCATTERED CONVECTION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

WEAK SYSTEMS WILL CONTINUE TO SPEED ACROSS THE OUR REGION SUNDAY
NIGHT AND MONDAY AS THE UPPER FLOW REMAINS ZONAL. A SURFACE RIDGE
WILL MOVE THROUGH SUNDAY NIGHT THEN A COLD FRONT WILL FOLLOW MONDAY.
A SECONDARY FRONT IS FORECAST TO MOVE THROUGH ON TUESDAY MORNING.
ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THESE
FRONTAL PASSAGES IT WILL BE RAIN FREE THE VAST MAJORITY OF THE TIME
SO DONT LET THE FORECAST SPOIL YOUR HOLIDAY PLANS. TEMPERATURES
WILL BE NEAR NORMAL...CLOSE TO 80 FOR HIGHS THROUGH THE HOLIDAY.
A SURFACE HIGH IS EXPECTED TO MOVE IN FROM THE UPPER GREAT LAKES
WEDNESDAY AND THURSDAY WITH GENERALLY FAIR WEATHER THE RESULT.

&&

.AVIATION...

THE LAKE SHADOW IS WORKING ITS MAGIC AGAIN TODAY. THE BUFFALO...
NIAGARA FALLS AND WATERTOWN AREAS WILL REMAIN VFR THROUGH MUCH OF
THE AFTERNOON WHILE SHOWERS AND THUNDERSTORMS DEVELOP ELSEWHERE FROM
THE WESTERN SOUTHERN TIER TO THE GENESEE VALLEY AND FINGER LAKES
REGIONS. EXPECT MVFR TO LOCALLY IFR CONDITIONS WITH THE STORMS. HAIL
IS A GOOD POSSIBILITY. A COLD FRONT WILL BE MOVING EAST FROM THE
NIAGARA PENINSULA LATE THIS AFTERNOON AND THE THE LAKE WILL NOT
LIKELY SHADOW BUFFALO OR NIAGARA FALLS IN THIS CASE. WE EXPECT THE
FRONTAL ACTIVITY TO MARCH EASTWARD ACROSS THE REGION THROUGH
EVENING. VFR CONDITIONS WILL FOLLOW THE FRONT BEGINNING AROUND 01Z
FOR THE WEST INCLUDING BUFFALO...NIAGARA FALLS AND JAMESTOWN AND
ABOUT 04Z FOR THE EAST. LOW STRATUS AND FOG MAY REDUCE CONDITIONS TO
IFR BEFORE MORNING IN JAMESTOWN.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
SHORT TERM...RSH
LONG TERM...SAGE
AVIATION...SAGE
Hazardous weather outlook, Jun 29, 2:09 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
309 AM EDT THU JUN 29 2006

NYZ001>003-010>013-019-020-085-300715-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
309 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-014-021-300715-
WAYNE-NORTHERN CAYUGA-OSWEGO-ONTARIO-ALLEGANY-
309 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-300715-
JEFFERSON-LEWIS-
309 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FLOOD WARNING REMAINS
IN EFFECT FOR THE BLACK RIVER THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042-043-062-063-300715-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
309 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-SLZ022-024-300715-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
309 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO
AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jun 29, 1:12 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
212 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             HENRIETTA               43.07N 77.61W
06/29/2006  E1.50 INCH       MONROE             NY   BROADCAST MEDIA

&&

TJ
Local storm report, Jun 29, 3:20 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
420 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     3 W RUSHFORD            42.39N 78.31W
06/29/2006                   CATTARAUGUS        NY   TRAINED SPOTTER

            POWER LINES DOWN

&&

SMCLAUGH

The radar

The Buffalo radar (KBUF), 96 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Allegany

When
June 29, 3:25 PM EST
Where
Allegany County, West Clarksville
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517413.